What Is Respiratory Depression?
Respiratory depression (also referred to as respiratory suppression or respiratory insufficiency) is a decline in the ability of a person to inhale and exhale.
It can be a common side effect of drugs that suppress functions of the central nervous system. When respiratory depression is a result of use of drugs, it is often referred to as substance-induced respiratory suppression (depression).
Levels of Respiratory Depression
According According to Mosby’s Medical Dictionary, when an individual’s rate of breathing (respiration) falls to or below a sustained rate of 12 breaths per minute or the individual’s breathing rate fails to fully ventilate or profuse their lungs, the individual is suffering from respiratory insufficiency. Substance-induced respiratory suppression/depression occurs when an individual experiences a significant decline in their inhalations and exhalations as a result of using some drug or medication. Substance-induced respiratory depression can occur in conjunction with the use of numerous drugs, the majority of which are classified as sedatives or central nervous system depressant drugs. These can include:
- Benzodiazepines, such as Xanax, Valium, Ativan, etc.
- Barbiturates like Seconal or phenobarbital.
- Anesthetic or pain-relieving drugs, particularly prescription pain medications, such as morphine, Vicodin, Lortab, OxyContin, fentanyl, etc.
- Sleeping pills or sedatives, including drugs like Ambien, Ultram, etc.
- Illicit drugs that can fall in any of the above classes, such as heroin, GHB, and other drugs.
- Combinations of different central nervous system depressants, such as taking alcohol and prescription pain medications together or using alcohol with benzodiazepines.
Substance-induced respiratory depression is considered to be a side effect of the use of these drugs. Even though this effect is associated with the drug’s primary mechanism of action, it is not the therapeutic or medicinal effect that these drugs are often used for. The level of respiratory depression that occurs with the use of drugs or alcohol is dose-dependent. According to clinical guides, such as Rosen’s Emergency Medicine: Concepts and Clinical Practice, there are four levels of substance-induced respiratory depression.
- Minimal respiratory suppression: Minimal respiratory suppression occurs as a result of using central nervous system depressant substances at relatively low levels. This level of respiratory depression is most often undetectable and may be accompanied by mild levels of sedation. Typically, this is the level of respiratory suppression that occurs in individuals who use these substances medicinally.
- Moderate respiratory suppression: At this level, individuals are typically taking higher doses of these drugs. The person becomes aware that their breathing rate has slowed down. Typically, the respiratory suppression that occurs at this level is noticeable but not uncomfortable, such that individuals are typically only taking one to two breaths less per minute than they normally do. This level of respiratory suppression is associated with mild sedation and does not lead to an individual struggling with their breathing, gasping for air, or having any shortness of breath.
- Severe respiratory suppression: Severe respiratory suppression occurs when individuals take high doses of central nervous system depressants that can present a potential danger to their health. The individual’s breathing rate is noticeably slower, and they may begin to get the sensation that they are not adequately moving air in and out of their lungs. For many of these individuals, their respiration rate becomes a focus of their attention. Individuals may gasp for air, fall short of breath, begin to experience anxiety or confusion, and be heavily sedated. When this level of respiratory suppression is maintained, individuals can suffer issues with hypoxia, a significant decrease or lack of oxygen to the brain and other organs that can produce significant tissue damage.
- Respiratory failure: When individuals take sufficient doses of central nervous system depressants to induce respiratory failure, their levels of oxygen become dangerously low. Individuals at this level may become unconscious or comatose and may stop breathing completely (a condition known as respiratory arrest). The individual’s skin, lips, or fingernails may have a bluish tint to them, and the person may vomit, which can further interfere with the individual’s ability to breathe. Individuals who are in respiratory failure run the risk of developing anoxia, a complete cutoff of oxygen to the brain and organs that can result in severe tissue damage. Individuals are also at the risk of dying due to this total lack of oxygen to the brain.
Central nervous system depressants induce respiratory suppression and respiratory failure by attaching to the receptor sites in the brain stem in areas that are responsible for the control of automatic life-sustaining functions, such as heart rate and breathing. Central nervous system depressant drugs have the effect of decreasing the firing of the neurons in all areas of the brain, including these areas. As a result, when taken in sufficient doses, these drugs can stop the functioning of the neurons in these vital areas of the brain, leading to serious brain and other tissue damage, and resulting in potential fatalities as an individual’s breathing rate becomes dangerously slow or halts altogether.
Signs of Respiratory Depression
Some of the subjective signs that may occur when an individual is displaying respiratory depression include:
- Abnormal breathing sounds: Physicians often listen to a person’s breathing for specific types of sounds that may indicate abnormal respiration. Certain types of sounds that occur when an individual breathes may indicate the presence of respiratory suppression. These can include high-pitched whistling sounds, crackling sounds, gasping, and slow or decreased exhalations.
- Abnormal pauses between breaths: When individuals first begin to experience respiratory suppression, they may consciously attempt to breathe faster, and this may actually decrease the retractions of the diaphragm. As respiratory suppression becomes worse, individuals will typically have abnormally long pauses between inhalations. When inhalations are paused for greater than 15-20 seconds, the condition is referred to as apnea and indicates a potentially severe issue.
- Increased heart rate: Increases in an individual’s heart rate may accompany respiratory suppression. This is an automatic response to the body trying to increase oxygen supply.
- Agitation and restlessness: Individuals who are experiencing significant respiratory suppression may become restless and agitated.
- Confusion: Often, significant confusion follows periods of restlessness and agitation that are associated with respiratory depression.
- Slurred speech or difficulty speaking: As respiratory suppression becomes more severe, individuals begin to have issues with cognition that are reflected in their speech patterns.
- Issues with reaction time and motor coordination: Individuals may also demonstrate issues with coordination and response times as their breathing rate becomes dangerously low.
Treating Respiratory Suppression Induced by Drugs or Alcohol
Individuals who suffer respiratory suppression at lower levels (levels 1 and 2) often need to adjust the dosage of medications they are taking if these effects are resulting in distress for them. Individuals who use central nervous system depressant drugs illicitly can only reduce their use of the drugs in order to control these effects.
Treatment for more severe respiratory suppression, or for respiratory arrest, induced by opiate use can be administered by using drugs such as naloxone, an opioid antagonist. Naloxone immediately attaches to the receptor sites in the brain that opioid drugs occupy, removes them from the sites, and reverses the effects associated with opiate drug use. This drug may also be useful in treating overdoses for other types of drugs such as GHB. Treatment with naloxone should only be administered by individuals trained in its administration and use.
For other types of drug-induced respiratory suppression, medical treatment is mandatory.
Individuals may need numerous medications to counteract the effects of the drugs and may need to be placed on a ventilator.
Obviously, individuals who suffer serious issues with respiratory suppression as a result of drug overdose or chronic use of drugs need to be evaluated and treated for a potential substance use disorder and perhaps also need to be evaluated for potential suicidality.
Drugs that depress the respiratory system are incredibly dangerous and can easily cause fatal overdose. If you’re abusing these drugs and need help, we are here for you. Call us at to learn how our program at Laguna Treatment Hospital can save your life or the life of someone you love.